Not everyone at the local gym is there just to get buffed for the beach or drop a dress size; some are exercising for their very lives. FitnessDoc addresses questions about heart rates, gynocomastia (moobs), steroid use and increasing lung capacity.
Q: Heart Rate
I'm 24 and sometimes have irregular heartbeats and a fast heart rate. I suffered from anxiety attacks at one stage and was prescibed Purbloka (half tablet when needed) and for my palpitations.
5 years ago I went to see a cardiologist when I was in America - he took a sonogram, and he said my heart was normal, but that I did have a fast HR. He wanted to put me on a heart monitor for a week, but I was leaving the next week so I couldn’t. Now I've just started gym and every time I exercise my HR is between 165 and 168. Surely this is bad? The trainers at the gym are worried because I'm so young. Otherwise, I'm in perfect health.
A: From what you tell me your heart is completely normal and just behaving like young a healthy heart should behave. A heart rate of 165-168 during exercise is a young woman is not abnormal!
In people with heart disease high heart rates may be bad and it may be important to limit heart rate, eg. with beta blockers such as Purbloka.
In a young healthy women like yourself, who doesn't have heart disease, it is unnecessary and inappropriate to worry about high heart rates during exercise.
The theoretical maximum heart rate for your age is about 195 per minute, so 165 is well short of maximum! You will not damage a healthy heart by exercising it at high rates. Please reassure the trainers at your gym!
(And by the way heart rate monitors are great devices, and may be very helpful for people training scientifically. But they often create unnecessary anxiety about heart rates. Remember again: heart rate limits are limits that may apply to people with heart disease - not healthy young women!)
Q: Gym and health risks
I am a female aged 58, my weight is 140kg and I'm 155cm in height. I have mild hypertension of 130/80-140/90 and I am on Ridaq 25mg, half a tablet (Hydrochlorothiazide 12,5mg) once daily. I have joined a gym and I need to know which exercises can I do to be safe and to lose weight ultimately.
A: The best would be aerobic or cardio-type exercises ie. low intensity but sustained exercise. So the idea should be to exercise for at least half an hour at least five days a week, doing things like fast walking, jogging, cycling, rowing, etc.
But remember that exercise to be effective will have to be combined with a reduced calorie intake so that by burning more calories, and taking in less, you have a negative calorie balance - like your bank balance, but negative! So remember not to reward yourself - by snacking - after an exercise session!
The benefits of weight loss should be huge and, amongst other things, you will almost certainly be able to stop the high-blood pressure medication you are taking.
Q: Lung Capacity
I hope this is the correct way to go about this. Apologies if it is not. I just want to know which would be the best exercises to improve lung capacity and fitness.
I can walk incline 15 and speed 4 on a treadmill for 15 to 20 minutes - and I am out of breath but still able to control my breathing. However, when I hike, I really struggle on the inclines - as in losing my breath completely.
Should I just keep my incline 15 and walk faster, then when I loose my breath lower the incline till I recover? I am a chronic asthmatic and severely overweight (however, I am on a diet and am losing quite significant amounts of weight). And, sadly, I smoke. Thank you for your help.
A: To increase your lung capacity, you should stop smoking and consult your doctor for a lung function test to determine if your asthma medication is optimal. Swimming is the best overall exercise to increase lung capacity.
I have breast tissue on both sides, and the one side is lactating.
I've seen a surgeon and an endocrinologist. They say the only way to remove them is surgically.
I'm not overweight and exercise at least 9 times from Monday till Friday. If the only way to remove them is surgery, then what medical aids will cover this procedure because the medical aid I'm on at the moment says that the operation falls under cosmetic procedures. Please, I am desperate.
A: I suggest that you consult the endocrinologist to write a letter of recommendation to your medical aid, in order for them to cover the procedure.
Q: Exercise after surgery
I have just had a cystectomy which involved a bikini cut. I feel very flabby and unfit now. What type of exercise should I start with that will help me tone, but not cause any injury?
A:I think the same as anyone would need to do, provided that you've recovered fully from that surgery, and that's something for your doctor to advise you on. The return to exercise must of course be managed, but once you do it, there's not really a major barrier or problem that will limit specific types of exercise.
Once you do return, you need a programme that is based around cardio training, including walking, jogging, cycling, perhaps aerobics, depending on what you have access to. In terms of a programme, my advice would be to check out the programmes on the Health 24 fitness page.
Click on "Fitness", then on 'Programmes' and choose one of these training plans. My advice would be to choose the walking or running programmes (the first or second one) and then go for them. Also look through the Fitness section, because there is a load of useful information there that will help you. Basically, what you need to aim for regular exercise, and be consistent.
As far as exercise goes, it is the cardio training, like cycling, running, stepping, aerobics, walking etc. that is most helpful in losing weight. All these activities cause heart rate to go up, and are increasing your body's metabolic rate, which ultimately causes you to lose weight by burning more fat (again, assuming you are also eating well).
So I would say you should continue with what you are doing, keep focused on the cardio. I think that 4 times a week is the minimum you should aim to exercise, five is probably the ideal number, but four is fine too.
The intensity you train at is also very important. A lot of times, people train a little too easy, perhaps. I am not saying you should go out and push super hard and exhaust yourself every day, but stepping up the intensity once or twice a week is certainly a good thing. You should aim for a total of 45 minutes or so (anything between 30 and 50 minutes is a good average), and you should finish each session feeling tired, but not exhausted. If you do that, and you eat well, then you should lose weight.
My husband started using steroids 3 weeks ago.
His is injecting himself on the backside and now both sides are swollen. There is a big bump on both, and it is very hard on the spot where he has injected himself. Can you please advise if this is normal for the first time using steroids, or is something wrong and what should he do? He's in a lot of pain. Your urgent reply would be appreciated.
A: Well, what he's doing is illegal to begin with. I don't know where he is obtaining steroids, but if it's a doctor, then that would constitute a breach of medical ethics. Or it's "underground", in which case he really is playing with fire.
So, no, it's not normal to have those effects, but when it comes to using steroids like he is, all bets are off. I hate to be blunt about it, but he's either getting steroids medically, in which case the doctor who is doing it can assist (despite contravening medical 'honesty'), or there's no guarantee.
Send your fitness health questions to FitnessDoc
For more information visit the Fitness Centre
(Joanne Hart, Health24. May 2011)